Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Gronwall's inequality for systems of partial differential equations in two independent variables

Author: Donald R. Snow
Journal: Proc. Amer. Math. Soc. 33 (1972), 46-54
MSC: Primary 35B45
MathSciNet review: 0298188
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper presents a generalization for systems of partial differential equations of Gronwall's classical integral inequality for ordinary differential equations. The proof is by reducing the vector integral inequality to a vector partial differential inequality and then using a vector generalization of Riemann's method to obtain the final inequality. The final inequality involves a matrix function in the integrand which is a generalization of the scalar Riemann function. The proof includes a successive approximations argument to guarantee the existence and positivity property of this matrix function. The inequality is applied to prove a uniqueness theorem for a nonlinear vector hyperbolic partial differential equation, a comparison theorem for a linear hyperbolic vector partial differential equation, and a continuous dependence theorem for a nonlinear vector boundary value problem. The inequality also appears to have many applications in stability problems and in numerical solutions of partial differential equations. All of these results hold for the corresponding Volterra integral equations and the method of proof of the main result shows that the function on the right-hand side of the final inequality is the solution of the integral equation and hence is the maximal solution of the original inequality.

References [Enhancements On Off] (What's this?)

  • [1] Donald R. Snow, A two independent variable Gronwall-type inequality, Inequalities, III (Proc. Third Sympos., Univ. California, Los Angeles, Calif., 1969; dedicated to the memory of Theodore S. Motzkin), Academic Press, New York, 1972, pp. 333–340. MR 0338537
  • [2] T. H. Gronwall, Note on the derivatives with respect to a parameter of the solutions of a system of differential equations, Ann. of Math. (2) 20 (1919), no. 4, 292–296. MR 1502565,
  • [3] Richard Bellman, The stability of solutions of linear differential equations, Duke Math. J. 10 (1943), 643–647. MR 0009408
  • [4] Wolfgang Walter, Differential- und Integral-Ungleichungen und ihre Anwendung bei Abschätzungs- und Eindeutigkeits-problemen, Springer Tracts in Natural Philosophy, Vol. 2, Springer-Verlag, Berlin-New York, 1964 (German). MR 0172076

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 35B45

Retrieve articles in all journals with MSC: 35B45

Additional Information

Keywords: Gronwall's inequality, differential inequality, integral inequality, hyperbolic systems, system of Volterra integral equations, uniqueness theorems, comparison theorems, continuous dependence, stability, numerical solution, vector characteristic initial value problems, Riemann's method, Riemann functions, maximal solutions, matrix Lipschitz condition
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society